Alert archive / Wisconsin / Wind Chill Advisories in 2018

Wind Chill Advisory 5, NWS Green Bay, WI

February 1, 201815 counties in Wisconsin

NWS Green Bay, WI issued this wind chill advisory at Feb 1, 2018, 1:56 PM CST for 15 counties in Wisconsin. It took effect at Feb 1, 2018, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2018, 1:56 PM CST (19:56 UTC)
In effect from
Feb 1, 2018, 9:00 PM CST
Expired
Feb 2, 2018, 10:00 AM CST
In force
13 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Waupaca County, WI, Waushara County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 101 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS43 KGRB 011956
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
156 PM CST Thu Feb 1 2018

...BITTER COLD WIND CHILLS EXPECTED TONIGHT INTO FRIDAY MORNING...

.Wind chill readings of 20 below to 30 below zero are expected 
lateR this evening into Friday morning. 

WIZ005-010>013-018>021-030-031-035>037-045-020400-
/O.NEW.KGRB.WC.Y.0005.180202T0300Z-180202T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Waupaca-Waushara-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Redgranite, and Wautoma
156 PM CST Thu Feb 1 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
CST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills
  will cause frostbite in as little as 20 minutes to exposed
  skin. Expect wind chills to range from 20 below zero to 30
  below zero.

* WHERE...Portions of central, north central and northeast 
  Wisconsin.

* WHEN...From 9 PM this evening to 10 AM CST Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
ECKBERG
3 follow-up statements
386 
WWUS43 KGRB 020332
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
932 PM CST Thu Feb 1 2018

...BITTER COLD WIND CHILLS EXPECTED THROUGH FRIDAY MORNING...

.Wind chill readings of 20 below to 35 below zero are expected 
overnight into Friday morning.

WIZ005-010>013-018>021-030-031-035>037-045-021100-
/O.CON.KGRB.WC.Y.0005.000000T0000Z-180202T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Waupaca-Waushara-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Redgranite, and Wautoma
932 PM CST Thu Feb 1 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite on exposed skin in as little as 20 minutes.  
  Expect wind chills to range from 20 below zero to 35 below zero.

* WHERE...Portions of central, north central and northeast 
  Wisconsin.

* WHEN...now through 10 AM CST Friday.

* ADDITIONAL DETAILS...Those with outdoor plans should dress in
  layers, and cover all exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
Kieckbusch
241 
WWUS43 KGRB 021012
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
412 AM CST Fri Feb 2 2018

...THE COMBINATION OF COLD AND WIND WILL RESULT IN HAZARDOUS 
CONDITIONS THIS MORNING...

.Cold temperatures combined with modest northwest winds will 
result in low wind chills over central, north-central and far 
northeast Wisconsin through mid-morning. Conditions will begin to
improve by late morning, as temperatures warm.

WIZ005-010>013-018>021-030-031-035>037-045-021600-
/O.CON.KGRB.WC.Y.0005.000000T0000Z-180202T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Waupaca-Waushara-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Redgranite, and Wautoma
412 AM CST Fri Feb 2 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Wind chills of 20 below to 30 below zero are expected 
  through mid-morning. Wind chills this low indicate that exposed 
  skin can suffer frostbite in as little as 30 minutes.

* WHERE...Portions of central, north-central and northeast 
  Wisconsin.

* WHEN...now through 10 AM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Skowronski
322 
WWUS43 KGRB 021539
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
939 AM CST Fri Feb 2 2018

...WIND CHILL READINGS IMPROVING THIS MORNING...

.Wind chill readings have warmed to above 20 below zero at 
most places this morning, thus the wind chill advisory will be 
allowed to expire. 

WIZ005-010>013-018>021-030-031-035>037-045-021645-
/O.EXP.KGRB.WC.Y.0005.000000T0000Z-180202T1600Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Waupaca-Waushara-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Redgranite, and Wautoma
939 AM CST Fri Feb 2 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Wind chill readings have warmed to above 20 below zero at most 
places this morning, thus the wind chill advisory will be allowed 
to expire. 

$$
Eckberg

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 10:50 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 1, 10:50 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1050 AM CST Thu Feb 1 2018

Updated aviation portion for 18Z TAF issuance

.UPDATE...
Issued at 539 AM CST Thu Feb 1 2018

Solidly meeting WC.Y criteria in Wood and Portage, and it looks
like that will continue until late morning. Will expand the
advisory into that area.
&&

.SYNOPSIS...
Issued at 421 AM CST Thu Feb 1 2018

Much colder today, which will be the start of a stretch of below
normal temperatures that is likely to continue though next week.
Some snow this weekend, though amounts remain uncertain.

An intense positive upper height anomaly at high latitudes will
gradually merge into a building mid-latitude ridge, resulting in
strong near full-latitude ridging along the West Coast by late in
the period. That will keep a downstream trough locked in over
eastern North America, though the structure of the trough will
change as shortwaves rotate through it.

The western ridge/eastern trough pattern favors a persistent
northwest upper flow, which will result in several southward
intrusions of arctic air, with a little moderation between each
surge of cold. A continuous stream of shortwaves will propagate
through the eastern trough, bringing numerous opportunities for
precipitation. Moisture will be limited, but there may be enough
light precipitation events to bring totals close to normal for the
period.
&&

.SHORT TERM...Today...Tonight...and Friday
Issued at 421 AM CST Thu Feb 1 2018

Colder air was surging into the area early this morning, in the
wake of a strong cold front that was now off to our east. After
updating the hourly temperature and wind grids, the new Apparent
Temperature (Wind Chill) grids supported expanding the Wind Chill
Advisory into Marathon County. Wood and Portage counties may also
reach criteria at times, but opted to leave them out as the
situation is less clear-cut there.

Temperatures should fall until about 16Z, then a modest recovery
is likely during the day. The basically snow-free area of east-
central Wisconsin will probably recover the best.

Trajectories will be marginal, but some snow showers off Lake
Superior are likely to reach the forecast area at times today
into tonight. Will carry chance PoPs and minor accumulations at
this point. The incoming air mass is quite dry, and that will
work to limit the lake effect. Of more consequence is likely to
be whether or not clouds off the lake remain over north-central
Wisconsin tonight. Built the forecast with the idea that they may
hold temps up a little in the far north, but probably won't
maintain a solid overcast all night.

Although winds won't be as strong tonight (compared to this
morning) as the center of the anticyclone nears the area,
temperatures will be colder. Wind chills are likely to reach
advisory criteria over central and north-central Wisconsin again
by late tonight and Friday morning. Mentioned the possibility of
another WC.Y in the latest WSW, but the day shift will make the
final decision once the current advisory expires. The lack of snow
cover will probably keep temperatures in east-central Wisconsin
from dropping enough to cause wind chills to reach advisory
criteria.

The center of the anticyclone will begin to shift off to the south
of the area Friday. Expect any precipitation in the isentropic
lift on the back side of the departing high to hold off until
after 00Z.

Edged temperature forecasts toward a blend of recent top
performing guidance products. That seemed to better account for
the snowcover/no snowcover gradient across the area than the
standard broad-based blend.

.LONG TERM...Friday Night Through Wednesday
Issued at 421 AM CST Thu Feb 1 2018

The large-scale synoptic pattern to remain locked in place until
further notice with an upper ridge over the eastern Pacific and a
broad upper trough east of the Rockies. This pattern will bring a
prevailing northwest flow into WI with below to well-below normal
temperatures. Other than occasional bouts of lake effect snow
showers for north-central WI, the passage of a couple of clipper
systems will bring chances for snow at regular intervals.

An extended period of snow chances is expected to end the week
with initial WAA-induced light snow overspreading northeast WI
Friday night, followed by a southward moving inverted surface
trough interacting with a baroclinic zone overhead to bring more
light snow to the region on Saturday. Higher pops placed on
Saturday due to the addition of extra lift provided by the right
entrance region of the upper jet. Snow accumulations to generally
be in the 1-3" range by 00z Sunday. Min temperatures Friday night
will not be nearly as cold as Thursday night with readings ranging
from zero to 5 below north, zero to 5 above central WI and 5 to 10
above zero east-central WI. Max temperatures on Saturday to be
around 10 above far north-central, upper teens to lower 20s south.

The chances for light snow are expected to continue into Saturday
night, especially over central/east-central WI as an area of low
pressure rides along the inverted surface trough located over
southern sections of the Great Lakes. Another inch to inch and a
half could fall across our southern counties, thus bringing totals
into the 2 to 4 inch range. We cannot completely rule our a small
chance of light snow across east-central WI into Sunday morning
before an area of high pressure builds into the central Plains
with its eastward extension reaching into WI Sunday afternoon. In
general, anticipate a general decrease in clouds from west to east
through the day with mostly sunny skies for everyone by mid-
afternoon. Temperatures will run well-below normal to end the
weekend with mins ranging from -5 to -10 degrees north-central, 5
to 10 above zero near Lake MI. Max temperatures on Sunday are
forecast to only recover into the 5 to 10 above range north-
central, 10 to 15 above elsewhere.

Mostly clear and very cold conditions are expected over the region
Sunday night as the high pressure settles into the Mid-MS Valley.
Min temperatures to drop to around -10 degrees north-central WI,
around zero near Lake MI. There may be just enough wind, such that
wind chill values could reach the -20 to -25 degree range over
northern/parts of central WI and prompt the need for an advisory.
The high pressure is forecast to move up the Ohio Valley on Monday
and allow for a clipper system/mid-level shortwave trough to dive
southeast into the central Plains/Midwest. The models diverge at
this point with the ECMWF taking a more northern track, while the
GFS has taken a more southern route. The GEM leans toward the GFS
solution, but not as far south. This would make the difference
between no precipitation versus the need to mention a small pop
for the afternoon. For now, prefer to stay with continuity and run
with a small pop until this picture becomes more clear. Max
temperatures on Monday to nudge up only slightly with 10 to 15
above central WI, middle to upper teens eastern WI.

The chance for light snow would then continue into Monday evening
as the clipper low passes by to our south. The rest of Monday
night into Tuesday looks to be dry, even for north-central WI as
winds will have too much of a westerly component for lake effect.
If the northern track of this system ends up correct for Monday
afternoon/evening, there would be enough lift/moisture present to
bring a light accumulation to much of northeast WI. Temperatures
will remain below normal with max temperatures on Tuesday
practically a replica of Monday (or about 5 to 10 degrees below
normal).

The next area of Canadian high pressure is forecast to build
southeast from southern Canada into the northern Plains Tuesday
night and toward the Midwest/western Great Lakes on Wednesday.
This would keep our weather on the quiet/continued cold side with
max temperatures on Wednesday again from 10 to 15 above central
WI, middle to upper teens eastern WI.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1045 AM CST Thu Feb 1 2018

Areas of MVFR CIGS will continue across northern Wisconsin this
afternoon, and across the far north into tonight. CIGS will
range from around 1500 feet across Vilas county to 2000 to
3000 feet over the remainder of the region. Northwest winds
will gust to around 25 knots at most places, but should
slacken off later this afternoon or early this evening.
On Friday, winds are expected to back to the west during
the morning and then southwest during the afternoon. Gusts
should only be in the 15 to 20 knot range.

A prolong period of snow is expected over the weekend. Light
snow arrives Friday night and then will continue at times
into Sunday afternoon. There may be a lull in the snow at
times later Saturday morning into Saturday afternoon. The
snow could become heavy at times Saturday night into Sunday
at KMTW due to lake effect snow shower activity.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST today for WIZ005-010>012-018-
019-030-035-036.
&&

UPDATE.........Skowronski
SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Kallas
AVIATION.......Eckberg
Hazardous weather outlook, Feb 1, 4:31 AM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
431 AM CST Thu Feb 1 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
431 AM CST Thu Feb 1 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Wind chill indices will drop to 10 below to 30 below zero across
the area by shortly after daybreak this morning. The lowest wind
chills will be in north-central Wisconsin, where a Wind Chill
Advisory has been posted.

Wind chills of 15 below to 30 below zero are expected late tonight
into early Friday morning. Another Wind Chill Advisory may be
necessary for north-central and portions of central Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow is likely across the area at times from Friday night through
Saturday night. Accumulations by Sunday morning are expected to
range from 1 to 3 inches north, 2 to 4 inches south. This would
bring hazardous driving conditions to the area due to snow-
covered and slippery road conditions.

The cold conditions are forecast to persist well into next week.
Wind chills of 15 below to 25 below zero are possible again
Sunday night.

There is a chance of light snow again Monday afternoon into
Monday night. It is too early to determine accumulating snow
potential at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-021045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
431 AM CST Thu Feb 1 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

Skowronski/Kallas

Nearby

Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.